Flood, Nance
- When
- February 20, 12:00 PM CST to February 27, 9:00 AM CST
- Where
- Nance County, 1 mi N of Belgrade to 1 mi S of Fullerton
- Cause
- Ice Jam
- Reported by
- Law Enforcement
- Coordinates
- 41.495, -98.070
An arctic airmass the first two weeks of February resulted in sub-freezing temperatures, both for daily highs and lows. The cold spell was followed by a rapid warm-up and resulted in ice jams and flooding across south-central Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
An arctic airmass the first two weeks of February resulted in sub-freezing temperatures, both for daily highs and lows. The cold spell was followed by a rapid warm-up and resulted in ice jams and flooding across south-central Nebraska. Ice jam flooding began on February 20th and lasted until February 27th. Flooding affected the Cedar River, Mud Creek, Sappa Creek, Wood River, Loup River, and the North, South and Middle Loup River branches. Due to the ice jams, water overflowed the banks of the rivers and caused low land flooding. Water flowed over the Burlington Northern railroad tracks and state highway 2 between Ravenna and Sweetwater near the confluence of the Mud Creek and the South Loup River. Water also affected county roads adjacent to the rivers and creeks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 20, 4:20 AM CST, 7 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 420 AM CST TUE FEB 20 2007 .DISCUSSION...WARM TEMPERATURES TO CONTINUE THE NEXT SEVERAL DAYS AHEAD OF A POTENT WEEKEND STORM SYSTEM. A SWATH OF LIGHT RAIN AND SNOW ASSOCIATED WITH A MID-LEVEL SHORTWAVE AND ASSOCIATED BAND OF H7 FRONTOGENESIS CONTINUED TO SKIRT EAST ACROSS THE CWA EARLY THIS MORNING. THE AREA OF ANY POTENTIALLY MEASURABLE PRECIPITATION WAS CONFINED TO THE EASTERN TIER OF NE COUNTIES AS OF 0930Z AND SHOULD CONTINUE TO PUSH EAST OUT OF THE CWA WITHIN THE NEXT HOUR. CLOUDS WILL BE SLOWER TO CLEAR...BUT SHOULD SEE A STEADY REDUCTION IN SKY COVER FROM NORTHWEST TO SOUTHEAST THROUGH THE MORNING. FOG HAS BEEN DEVELOPING ON THE BACK EDGE OF THE CLEARING LINE TO OUR WEST. NAM12 LOW-LEVEL RH FIELDS SEEM TO HAVE A DECENT HANDLE ON THIS...AND SHOW FOG SPREADING ACROSS ROUGHLY THE NORTHERN HALF OF THE CWA THIS MORNING...AND HAVE INCLUDED THIS IN THE GRIDS FOR THIS AREA THROUGH MID MORNING. IN WAKE OF THE FAST-MOVING MID-LEVEL WAVE...A FAIRLY QUIET BUT WARM PATTERN WILL SET IN FOR THE NEXT FEW DAYS. THE UPPER FLOW WILL GRADUALLY BECOME MORE ZONAL TODAY INTO TONIGHT...WHILE SURFACE WINDS STEADILY BACK EVENTUALLY BECOMING SOUTHWESTERLY BY LATE IN THE DAY. MAX TEMPS SHOULD GENERALLY BE SIMILAR TO THOSE ATTAINED YESTERDAY IN THE UPPER 40S TO LOWER 50S. A ZONAL FLOW CONTINUES ALOFT ON WEDNESDAY...AND THIS LOOKS TO BE THE WARMEST DAY OF THE WEEK. H85 TEMPS ARE PROGGED TO RANGE FROM 4C IN THE NORTHEAST TO 9C IN THE SOUTHWEST...WITH FORECAST SOUNDINGS SHOWING DEEPER MIXING TO JUST ABOVE THE H85 LEVEL. THIS IN COMBINATION WITH COMPRESSIONAL WARMING FROM WESTERLY DOWNSLOPE WINDS AND PLENTY OF SUNSHINE SHOULD DRIVE TEMPS INTO THE MID 50S TO LOWER 60S. A NORTHERN PLAINS WAVE SENDS A WEAK BOUNDARY INTO THE CWA DURING THE AFTERNOON...BUT WILL NOT HAVE MUCH EFFECT ON TEMPS. WINDS DROP OFF WEDNESDAY NIGHT AS A SURFACE RIDGE AXIS PASSES OVER THE AREA...AND WITH CLEAR SKIES WE MAY END UP SEEING SOME FOG DEVELOP IN AREAS WHERE SIGNIFICANT MELTING OCCURS DURING THE DAY ON WEDNESDAY. DID NOT INCLUDE ANY FOG YET...BUT WILL BE SOMETHING TO KEEP AN EYE ON. THE UPPER RIDGE AMPLIFIES ON THURSDAY AS A STRONG UPPER LOW NEARS THE WEST COAST. HEIGHT FALLS IN THE LEE OF THE ROCKIES WILL INDUCE A SURFACE TROUGH...WITH SURFACE WINDS TURNING SOUTHEAST IN BETWEEN THE DEEPENING LEE TROUGH AND AN ELONGATED RIDGE THROUGH THE MISSISSIPPI VALLEY. THIS CHANGE TO A LESS FAVORABLE WIND DIRECTION FOR WARMING IN COMBINATION WITH REDUCED MIXING TO AROUND 900MB WILL RESULT IN SLIGHTLY COOLER TEMPS THAN EXPECTED ON WEDNESDAY. IN THE EXTENDED PERIOD...A STRONG SYSTEM IS STILL ON TRACK TO IMPACT THE REGION THIS WEEKEND. THE GULF OF MEXICO WILL BE WIDE OPEN AND SOUTHERLY FLOW WILL BEGIN TO ADVECT AMPLE MOISTURE INTO THE REGION ON FRIDAY. OPERATIONAL RUNS OF THE GFS AND ECMWF REMAIN IN GOOD AGREEMENT WITH THE OVERALL TRACK OF THE LOW...WHICH WILL PUT US IN A FAVORABLE POSITION TO RECEIVE SOME SUBSTANTIAL PRECIPITATION. IT LOOKS LIKE RAIN WILL TURN TO SNOW SATURDAY AFTERNOON INTO SATURDAY EVENING...WITH SNOW CONTINUING INTO SUNDAY BEFORE TAPERING OFF FROM WEST TO EAST LATER IN THE DAY. STRONG WINDS ARE EXPECTED SATURDAY EVENING INTO MIDDAY SUNDAY IN THE NORTHWEST QUADRANT OF THE SURFACE LOW...AND IF CURRENT MODEL TRENDS HOLD...BLIZZARD CONDITIONS COULD DEVELOP DURING THIS TIME ALONG WITH SIGNIFICANT SNOW ACCUMULATIONS. OF COURSE THIS IS STILL SEVERAL DAYS OUT BUT WILL OBVIOUSLY BEAR CLOSE WATCHING OVER THE NEXT SEVERAL DAYS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && KB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 525 AM CST TUE FEB 20 2007 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 211200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 525 AM CST TUE FEB 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A POTENT STORM SYSTEM IS EXPECTED TO IMPACT THE OUTLOOK AREA THIS WEEKEND. LATEST INDICATIONS SUGGEST THAT RAIN WILL CHANGE TO SNOW SATURDAY AFTERNOON INTO SATURDAY EVENING...WITH SNOW CONTINUING SATURDAY NIGHT INTO SUNDAY...BEFORE TAPERING OFF LATER IN THE DAY ON SUNDAY. SIGNIFICANT SNOWFALL ACCUMULATIONS ARE POSSIBLE FROM LATE SATURDAY AFTERNOON INTO SUNDAY...ALONG WITH STRONG WINDS CREATING BLOWING AND DRIFTING SNOW. THE EXACT TIMING AND TRACK OF THE STORM ARE STILL UNCERTAIN...SO PLEASE STAY TUNED THROUGH THE WEEK FOR THE LATEST UPDATES REGARDING THIS DEVELOPING STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The national radar mosaic for the moment the first event began.
9 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18613, 18616, 18617, 18618, 18619, 18620, 18622, 18626, 18628.